Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 175, NWS Grand Forks, ND

September 21, 2007Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 21, 2007, 1:59 AM CDT for Otter Tail County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2007, 1:59 AM CDT (06:59 UTC)
Expired
Sep 21, 2007, 3:00 AM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 168 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 2:15 AM CDTHAIL 17 Ne Perham, MNQUARTER-SIZE HAIL INTERMITTENT FOR APPROX ONE-HALF HOUR. A FEW THREE-INCH DIAMETER LIMBS BROKEN OFF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 12:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
24.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 210659
SVRFGF
MNC111-210800-
/O.NEW.KFGF.SV.W.0175.070921T0659Z-070921T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 AM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 300 AM CDT

* AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NEAR STAR LAKE TO 5 MILES
  NORTHWEST OF HEWITT...MOVING TO THE NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PERHAM...NEW YORK MILLS AND VERGAS AT 210 AM CDT...
  HILLVIEW AND BUTLER AT 220 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4671 9582 4670 9517 4624 9518 4651 9600
TIME...MOT...LOC 0659Z 216DEG 39KT 4654 9581 4637 9517

$$

DK/BB
2 follow-up statements
000 
WWUS53 KFGF 210726
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 AM CDT FRI SEP 21 2007

MNC111-210800-
/O.CON.KFGF.SV.W.0175.000000T0000Z-070921T0800Z/
OTTER TAIL MN-
226 AM CDT FRI SEP 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN OTTER TAIL COUNTY...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF FRAZEE TO
NEAR BLUE GRASS...MOVING TO THE NORTHEAST AT 40 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4671 9582 4670 9517 4624 9518 4651 9600
TIME...MOT...LOC 0726Z 216DEG 39KT 4674 9563 4657 9499

$$

DK/BB
000 
WWUS53 KFGF 210756
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
256 AM CDT FRI SEP 21 2007

MNC111-210806-
/O.EXP.KFGF.SV.W.0175.000000T0000Z-070921T0800Z/
OTTER TAIL MN-
256 AM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL COUNTY
WILL EXPIRE AT 300 AM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 300 AM CDT. 

AT 252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
PONSFORD TO 5 MILES SOUTH OF BADOURA...MOVING TO THE NORTHEAST AT 45
MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 300 AM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4671 9582 4670 9517 4624 9518 4651 9600
TIME...MOT...LOC 0756Z 216DEG 39KT 4700 9535 4683 9471

$$

DK/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:13 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 20, 9:13 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
913 PM CDT THU SEP 20 2007

.UPDATE...
SO FAR THIS EVENING ALL ACTION HAS BEEN ASSOC WITH STRONG 50 KT
850 MB JET OVER ERN MN...WITH CONTINUED TSTM DEVELOPMENT IN ERN MN
AND NW WI. LATE AFTN SHOWED LOWER CLOUDS CLEARING OUT TO ABOUT THE
JMS-FAR-FFM AREAS WITH WINDS AND TEMPS SHOWING APPARENT WARM FRONT
BRIEFLY RIDING NORTH INTO FAR SE ND WITH LOWER 80S AT ELLENDALE
WHILE FARGO STAYED IN THE 60S. THIS EVENING HAS SHOWN WINDS
BACKING BACK TO THE SOUTHEAST AND EAST ALONG THE ND/SD BORDER
NORTH AND EAST OF ABERDEEN SO WARM FRONT MAY HAVE RETREATED
SOUTHWARD AGAIN BACK TO MORE A HON-ATY LINE BUT WITH WINDS
BECOMING LIGHT REAL WARM FRONT GETTING HARDER TO DEFINE.
ATMOSPHERE REMAINED CAPPED FOR SFC CONVECTION OVER NE SD LATE
AFTN/EARLY EVE....SO NOW WAITING GAME IS ON TO SEE WHAT HAPPENS
AFTER MIDNIGHT ONCE LOW LEVEL JET RE-ESTABLISHES ITSELF WESTWARD
OVER NEBRASKA INTO ERN SD. 00Z RUC SHOWS STRONG 850 MB WIND
CONVERGENCE IN THE MN/SD/ND BORDER AREA 09Z TIME PD WITH 50 KT 850
MB JET OVER CNTRL SD GOING TO LESS THAN 20KT OVER FARGO-FERGUS
FALLS AREA. AREA OF 850 MB MOISTURE FLUX AND THETA-E MAXIMIZES
RIGHT IN AN AREA FROM ABERDEEN TO ELLENDALE EAST-SOUTHEAST TOWARD
ALEXANDRIA. WITH ALL THIS CONVERGENCE AT 850 MB AND DEEPENING SFC
LOW OVER NW/NCNTRL SD TONIGHT AHD OF APPROACHING SHORT WAVE
TROUG IT WOULD MAKE SENSE THAT VERY RAPID TSTM DEVELOPMENT SHOULD
OCCUR IN AFOREMENTIONED AREAS WITH SOME SVR THREAT AS WELL. BEST
BET 08Z-11Z PERIOD. SFC LOW PROG TO MOVE TO NR OR JUST EAST OF GFK
JUST PAST 12Z AND STILL DEEPENING. SFC LOW AND TROUGH WILL MOVE
INTO AIRMASS MUCH MORE MOIST THAN CURRENTLY OVER WRN ND/ERN MT AND
THUS WOULD EXPECT EXPANSION OF PCPN LATE TONIGHT INTO FRIDAY
MORNING AS SYSTEM PULLS THROUGH. 00Z NAM CONTINUES ON A DEEPER AND
SLOWER SOLN AND GIVES WRAPAROUND RAIN MOST OF FRIDAY TO MUCH OF
ERN ND/NW MN.

&&
.AVIATION...
LOW CLOUDS CLEARED OUT OF FARGO-DTL AREAS THIS EVENING WITH
CLEARING ALMOST GETTING TO GFK BUT LATEST FRAMES OF LOW CLOUD
IMAGERY SHOWS SOME EXPANSION OF LOWER CLDS BACK WEST AND SOUTHWEST
FROM GFK TOWARD JMS. SO TIME WILL TELL IF/WHEN GFK GETS OUT FROM
IFR/LOW MVFR CONDITIONS. RIGHT NOW PLAYED IT PESSIMISTIC TONIGHT
FOR GFK. AS FOR BEMIDJI LOWER CLOUDS NOW APPEAR ON THE WAY OUT
WITH A LARGE CLEARING AREA UP TO FOSSTON NOW. SO WOULD THINK BJI
MIGHT GET RID OF LOW CLOUDS BEFORE 05Z AND THEN STAY MAINLY VFR
REST OF THE NIGHT BEFORE LOWER CIGS AND PCPN ARRIVES AFTER 12Z.
KEPT FARGO VFR UNTIL LOWER CIGS AND SOME PCPN ARRIVES LATE TONIGHT
AND FRIDAY MORNING. LOOKS WINDY FRIDAY WITH G30KT PSBL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Sep 20, 9:15 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CDT THU SEP 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
915 PM CDT THU SEP 20 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA BETWEEN
MIDNIGHT AND 6 AM FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
AFTER MIDNIGHT OVER FAR SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL
MINNESOTA AND THEN CONTINUE UNTIL DAWN FRIDAY.  SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  OTHER
THUNDERSTORMS ARE POSSIBLE TOWARD MORNING OVER NORTHEAST NORTH
DAKOTA AS A UPPER LEVEL TROUGH MOVES INTO THE DAKOTAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

RIDDLE

In the hours before

Local storm report, Sep 21, 1:19 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
119 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     HAIL             BATTLE LAKE             46.29N 95.72W
09/21/2007  E0.75 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

&&

SPEICHER
Local storm report, Sep 21, 1:26 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
126 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HAIL             4 NE FERGUS FALLS       46.32N 96.01W
09/21/2007  M1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

SPEICHER
Local storm report, Sep 21, 1:57 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
157 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     HAIL             WRIGHTSTOWN             46.27N 95.19W
09/21/2007  E1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL

&&

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:09 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin66 min
Sep 21, 12:58 AM CDTSevere Thunderstorm WarningFGFOtter Tail62 min
Sep 21, 1:43 AM CDTSevere Thunderstorm WarningFGFWadena62 min
Sep 21, 1:56 AM CDTSevere Thunderstorm WarningFGFBecker, Clay64 min
Sep 21, 2:35 AM CDTSevere Thunderstorm WarningFGFHubbard55 min
Sep 21, 2:42 AM CDTSevere Thunderstorm WarningFGFClay63 min
Sep 21, 3:23 AM CDTSevere Thunderstorm WarningFGFBecker47 min
Sep 21, 4:37 AM CDTWind AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more10 hr
Sep 21, 7:40 AM CDTSevere Thunderstorm WarningFGFLake of the Woods50 min
Sep 21, 8:29 AM CDTSevere Thunderstorm WarningFGFLake of the Woods20 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.